Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Lincoln, IL

February 8, 2024Fulton County, Peoria County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 8, 2024, 4:59 PM CST for Fulton County, Peoria County, Tazewell County, Illinois. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2024, 4:59 PM CST (22:59 UTC)
Expired
Feb 8, 2024, 5:30 PM CST
In force
31 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fulton County, IL, Peoria County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 5:10 PM CSTHAIL 1Mapleton, ILTime estimated from radar.
Feb 8, 5:20 PM CSTHAIL 1Bellevue, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KILX 082259
SVRILX
ILC057-143-179-082330-
/O.NEW.KILX.SV.W.0002.240208T2259Z-240208T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
459 PM CST Thu Feb 8 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  East central Fulton County in west central Illinois...
  Central Tazewell County in central Illinois...
  Southern Peoria County in central Illinois...

* Until 530 PM CST.

* At 459 PM CST, a severe thunderstorm was located near Glasford, or
  near Canton, moving northeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Glasford around 505 PM CST.
  Bartonville, Bellevue, and Hanna City around 515 PM CST.

Other locations in the path of this severe thunderstorm include
Peoria, East Peoria, Creve Coeur and West Peoria.

This includes the following highways...
 Interstate 155 near mile marker 31.
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 84 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8990 4054 9005 4082 8965 4063 8940
TIME...MOT...LOC 2259Z 230DEG 36KT 4054 8992 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Delaney
2 follow-up statements
433 
WWUS53 KILX 082309
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
509 PM CST Thu Feb 8 2024

ILC057-082318-
/O.CAN.KILX.SV.W.0002.000000T0000Z-240208T2330Z/
Fulton-
509 PM CST Thu Feb 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FULTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4065 8944 4052 8985 4052 8987 4062 8988
      4063 8993 4082 8965
TIME...MOT...LOC 2308Z 230DEG 36KT 4060 8982 

$$

ILC143-179-082330-
/O.CON.KILX.SV.W.0002.000000T0000Z-240208T2330Z/
Tazewell-Peoria-
509 PM CST Thu Feb 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHWESTERN TAZEWELL AND SOUTHERN PEORIA COUNTIES...

At 508 PM CST, a severe thunderstorm was located over Glasford, or 10
miles west of Pekin, moving northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Bartonville, Bellevue, and Hanna City around 515 PM CST.
  Peoria and West Peoria around 520 PM CST.
  East Peoria around 525 PM CST.

Other locations impacted by this severe thunderstorm include Norwood,
North Pekin, Peoria International Airport, Smithville, Mapleton,
Kingston Mines, and Peoria Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4065 8944 4052 8985 4052 8987 4062 8988
      4063 8993 4082 8965
TIME...MOT...LOC 2308Z 230DEG 36KT 4060 8982 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Delaney
015 
WWUS53 KILX 082322
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
522 PM CST Thu Feb 8 2024

ILC143-179-082330-
/O.CON.KILX.SV.W.0002.000000T0000Z-240208T2330Z/
Tazewell-Peoria-
522 PM CST Thu Feb 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTH CENTRAL TAZEWELL AND EAST CENTRAL PEORIA COUNTIES...

At 522 PM CST, a severe thunderstorm was located over West Peoria, or
near Peoria, moving northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  East Peoria around 530 PM CST.

Other locations impacted by this severe thunderstorm include Norwood
and Peoria Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4061 8956 4070 8973 4079 8961 4065 8944
TIME...MOT...LOC 2322Z 236DEG 44KT 4069 8959 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Delaney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 1:52 PM CST, 3 hours 7 minutes earlier. Its key messages:

  • 20-30% chance of thunderstorms late afternoon for areas near/north of Peoria. Marginal risk (level 1 of 5) for severe hail and damaging wind gusts.
  • South winds gusting 40-45 mph into this evening before gradually diminishing.
  • Near record warm high temperatures in the 60s today and Friday.
  • Low confidence (30% chance) of accumulating snow Sunday night and Monday, favoring our southern counties.
Area forecast discussion, Feb 8, 1:52 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
152 PM CST Thu Feb 8 2024

.KEY MESSAGES...

- 20-30% chance of thunderstorms late afternoon for areas
  near/north of Peoria. Marginal risk (level 1 of 5) for severe
  hail and damaging wind gusts.

- South winds gusting 40-45 mph into this evening before gradually
  diminishing.

- Near record warm high temperatures in the 60s today and Friday.

- Low confidence (30% chance) of accumulating snow Sunday night
  and Monday, favoring our southern counties.

&&

.DISCUSSION...
Issued at 152 PM CST Thu Feb 8 2024

Latest water vapor imagery showed a deep upper low centered over
southern MN, and a separate zone of channeled vorticity from
northern MO into eastern IA. As this southerly wave overspreads
the warm sector across western and northern IL, isolated
convection is forecast to develop late afternoon/early evening.
The thermodynamic environment will be characterized by weak
instability (500-900 J/kg MUCAPEs) and strong deep layer shear
near 60 kt. Some limiting factors to convective coverage are weak
convergence (near unidirectional south-southwest winds surface to
500 mb) and marginal near surface moisture - dewpoints struggling
into the upper 40s currently. RAP/HRRR have consistently shown
dewpoints rising to 50-52F over western IL by late afternoon, and
if this occurs we should see low topped supercells develop around
4 pm in the Galesburg to Peoria vicinity with storms racing
northeast out of the CWA within a couple hours. Hail and damaging
wind gusts are possible in the few storms that develop. Cannot
rule out a tornado given the strength of deep layer shear but
limiting factors are poor low level helicity and a deeply mixed
boundary layer - high LCLs above 3k feet.

Strong gradient south winds are affecting the CWA this afternoon
in a tight pressure gradient between 990 mb low pressure over
western MN and 1026 high over eastern NC. Have had a few gusts
near 45 mph so far, and these will continue into early evening
before gradually diminishing. Issued a Special Weather Statement
(SPS) this morning to cover this hazard.

Temperatures have surged to unseasonably warm levels, lower 60s
at 1 pm where skies have cleared west of I-55 and mid-upper 50s
farther east where mid clouds are still present. Given a couple
more hours of heating some locations west of I-55 will have near
record highs in the mid 60s. Near record warmth will continue
Friday, as we remain in the warm sector ahead of a slow to advance
cold front. Winds to be much lighter Friday, likely under 10 mph
especially over western IL where a col region sets up during the
afternoon. The front is forecast to cross the region Friday night
with a wave of low pressure along it, and have 30-50% PoPs for
scattered showers. Just enough instability to include slight
chance (20%) of thunderstorms east of I-57 after midnight.

Post-frontal cold advection begins to bring temps down on
Saturday, though still well above normal mid 40s to mid 50s highs.
Cool/slightly above normal airmass looks to dominate the region
Sunday through Tuesday. A southern stream shortwave lifting into
the Ohio Valley Sunday night and Monday is forecast to spread
precipitation back north across southern and into central IL. With
the cooler airmass in place, snow or a rain/snow mix is expected.
ECMWF shift of tails continues to show the higher end of ensemble
guidance with accumulating snow over southern to eastern IL,
though the signal is weaker than areas farther southwest in MO.
Of course warm ground and marginal boundary layer temperatures
will be factors to keep in mind ahead of this system.

25

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1146 AM CST Thu Feb 8 2024

South winds will continue to be strong across all the central IL
terminals this afternoon and evening with 30-35 kt gusts common.
Winds gradually veer southwest during the evening with gusts
diminishing after 05-08z. Mainly mid level/VFR clouds to impact
the region into tonight, though KDEC-KCMI will be favored to have
a period of MVFR ceilings this afternoon, then another round of
MVFR affecting eastern IL overnight will be close to KCMI and
included SCT mention for now. A few hours of isolated TSRA will be
near KPIA-KBMI late afternoon and have VCTS mention, will amend
if trends show either terminal will be impacted (KPIA more likely
than KBMI).

25

&&

.CLIMATE...
Issued at 1246 PM CST Thu Feb 8 2024

Record Highs Thu Feb 8:

Peoria........63/1990
Springfield...65/2001+
Lincoln.......63/1925

Record Highs Fri Feb 9:

Peoria........65/1943
Springfield...66/2009+
Lincoln.......65/1943

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 8, 3:04 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CST Thu Feb 8 2024

ILZ027>031-037-092115-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-
304 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

There is a 30% chance of thunderstorms late this afternoon and early
evening. Should they form, they would be capable of brief large
hail, damaging winds, and perhaps a tornado. The severe weather risk
level is 1 out of 5.

Into this evening, south winds will gust to 35 to 45 mph, causing
difficult travel on west to east oriented roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding on the Illinois River near Peoria will subside this
weekend. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 7 PM.

Expected storm motion is toward the northeast around 45 mph.

ILZ036-040-041-047-049-050-092115-
Fulton-Schuyler-Mason-Cass-Scott-Morgan-
304 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

South winds will gust 35-45 mph into this evening, causing
difficult travel on west to east oriented roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding on the Illinois River from Meredosia downstream will
subside this weekend, but will continue upstream through next week.
Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-048-051>057-061>063-066>068-071>073-092115-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Sangamon-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
304 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

South winds will gust 35-45 mph into this evening, causing
difficult travel on west to east oriented roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow accumulations are possible Sunday night and Monday,
especially near and south of I-70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

In the hours before

Local storm report, Feb 8, 4:19 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
419 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     Hail             Brimfield               40.84N 89.88W
02/08/2024  M0.88 inch       Peoria             IL   Broadcast Media

&&
Special weather statement, Feb 8, 4:19 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
419 PM CST Thu Feb 8 2024

ILZ030-082245-
Marshall-
419 PM CST Thu Feb 8 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARSHALL AND
NORTHEASTERN PEORIA COUNTIES THROUGH 445 PM CST...

At 419 PM CST, Doppler radar was tracking a strong thunderstorm near
Camp Grove, or 8 miles west of Lacon, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lacon, Henry, Sparland, Hopewell, Lake Wildwood, Marshall-Putnam
County Fairgrounds, and Marshall County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 8933 4112 8933 4111 8936 4110 8935
      4110 8923 4107 8919 4097 8945 4097 8961
      4100 8964 4103 8964 4115 8951
TIME...MOT...LOC 2219Z 233DEG 40KT 4102 8956

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Delaney
Local storm report, Feb 8, 4:51 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
451 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tornado          2 S Henry               41.08N 89.36W
02/08/2024                   Marshall           IL   Broadcast Media

            Brief touchdown in open field.

&&

37
Local storm report, Feb 8, 4:52 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
452 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             Henry                   41.11N 89.36W
02/08/2024  E0.75 inch       Marshall           IL   Trained Spotter

&&

37
Local storm report, Feb 8, 4:54 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
454 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Tstm Wnd Gst     Marshall County Airport 41.02N 89.39W
02/08/2024  M63 MPH          Marshall           IL   AWOS

            REPORTED AT KC75.

&&

37
Local storm report, Feb 8, 4:58 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
458 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Hail             5 SE Camp Grove         41.03N 89.55W
02/08/2024  E0.75 inch       Marshall           IL   Public

            Report from mPING: Dime (0.75 in.).

&&

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:19 PM CSTSpecial Weather StatementILXMarshall26 min
Feb 8, 4:26 PM CSTSevere Thunderstorm WarningILXMarshall22 min
Feb 8, 5:24 PM CSTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford36 min
Feb 8, 5:48 PM CSTSpecial Weather StatementILXTazewell27 min
Feb 8, 5:54 PM CSTSpecial Weather StatementILXWoodford36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.